Four people died of drug overdoses associated with a dangerous new drug called Xylazine—known on the street as "Tranq"— in their systems, the San Francisco Chief Medical Examiner's Office announced Thursday.
The Medical Examiner's Office used state funding to retest people who had died of overdoses between mid-December 2022 and mid-January 2023, finding that four people died with "low levels" of the drug in their system. All four victims were also found with fentanyl in their system by the Medical Examiner's Office.
Experts have raised concerns in recent months about the potential local emergence of the tranquilizer Xylazine, because it causes a skin disease in its users, who may also sleep for 12 hours after ingestion. The deadly new drug is not an opioid, and is resistant to naloxone, an opioid antidote commonly referred to as Narcan, that is regularly used to reverse overdoses.
In a statement, the Department of Public Health said that Xylazine exposure can be difficult to distinguish from an opioid overdose because it causes excessive sleepiness.
The drug causes severe skin ulcerations and necrosis that can occur anywhere on the body, even away from the drug's injection point.
The health department said that it hasn't received any reports about wounds commonly caused by Xylazine among people in San Francisco, leading them to believe that the drug is not yet widespread.
"SFDPH is working with public health and healthcare colleagues in assessing the impact of xylazine and developing supportive care options, including treatment," the health department's statement said.
Xylazine is not to be confused with another deadly drug ripping through San Francisco's streets, known as "ISO"—or isotanitazene— which is an opioid believed to be more powerful than fentanyl that is resistant to Narcan.
David Sjostedt can be reached at firstname.lastname@example.org